North Carolina, 2008

Damaging Winds in North Carolina, July 23, 2008

July 23, 2008 · NWS RNK · 3 events in 3 counties and zones

A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. Although instability was rather marginal...cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE MID ATLANTIC REGION THIS
EVENING...PRECEDED AND ACCOMPANIED BY ANOTHER ROUND OF SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. COOLER AND DRIER AIR IS EXPECTED TO OVERSPREAD THE REGION
LATE TONIGHT INTO EARLY FRIDAY...BRINGING CLEARING SKIES AND
MODERATE TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WATER VAPOR SHOWS A VERY STRONG SHORT WAVE FOR THE END OF
JULY...DEEPENING THE TROUGH IN THE EAST AND PUSHING A SFC COLD
FRONT SOUTHEASTWARD ACROSS WESTERN WV...EXTREME EASTERN KY AND
EASTERN TN. THERE IS A LINE OF SHOWERS/SCT TSTMS AHEAD OF THE
FRONT MOVG INTO THE WESTERN CWA AT THIS TIME. THE AIRMASS IS
MODERATELY UNSTABLE...WITH CAPES OF AROUND 1500 J/KG. SHEAR IS
INCREASING AS THE SHORT WAVE APPROACHES. WEST WIND SHAVE BECOME
LIGHT AHEAD OF THE LINE...AND HAVE BACKED TO THE SOUTH OR
SOUTHWEST EAST OF THE BLUE RIDGE. DEWPOINTS REMAIN IN THE MID 60S
TO AROUND 70. I SEE NO REASON WHY THE THE LINE WILL NOT CONTINUE
MOVING EAST...AND AS THE SHORT WAVE ROUNDS THE BASE OF THE TROUGH
THIS EVENING IT THE FRONT BECOMES MORE PARALLEL TO THE UPPER FLOW
AND SHOULD SLOW. THIS WILL OCCUR IN THE NC/VA PIEDMONT...CLOSE TO
THE EASTERN CWA. FOR NOW...HAVE KEPT THE HEAVY RAIN...GUSTY WINDS
AND FREQUENT LIGHTNING WORDING THROUGH THE EVENING OUT THAT WAY.
FFG IS HIGH ENOUGH THAT WE DO NOT THINK A FLASH FLOOD WATCH IS
NEEDED. THERE IS A POTENTIAL FOR VERY HEAVY RAIN ACROSS THE
PIEDMONT THOUGH. SEVERE THREAT WILL LAST THROUGH THE EVENING...BUT
DECREASING WEST TO EAST...AS WELL. STAYED CLOSE TO MAV GUIDANCE
LOWS- JUST A LITTLE WARMER IN THE EAST WHERE THE FRONT WILL SLOW
AND CLOUD COVER WILL LINGER THE LONGEST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
PASSAGE OF UPPER TROF AND ARRIVAL OF SURFACE RIDGE SHOULD ASSURE
GOOD SUBSIDENCE THURSDAY INTO THURSDAY NIGHT WITH PARTLY TO MOSTLY
CLEAR SKIES. LOWERING DEW POINTS AND GOOD INSOLATION SHOULD RESULT
IN GOOD DIURNAL TEMPERATURE CURVE...WITH DAYTIME HIGHS RANGING
FROM THE 70S ACROSS THE HIGHER TERRAIN OF THE WEST...TO THE 80S
ACROSS THE PIEDMONT. NIGHTTIME LOWS SHOULD FALL BACK INTO THE 50S
WEST...WITH 60S EAST.

MAV GUIDANCE APPEARED REASONABLE FOR THIS FORECAST PERIOD...AND
GENERALLY WAS ACCEPTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG WAVE PATTERN STILL SHOWING AN UPPER RIDGE IN THE CENTRAL
UNITED STATES WITH A TROF IN THE EAST. HPC IS FAVORING A SLOWER
FRONTAL PASSAGE SIMILAR TO THE ECMWF WHICH HAS THE FRONT COMING
THROUGH OUR FORECAST AREA SUNDAY AND MONDAY. HAVE KEPT
TEMPERATURES...ESPECIALLY OVERNIGHT LOWS CLOSER TO THE WARMER
GUIDANCE NUMBERS AHEAD OF THE FRONT. HAVE ALSO GRAUDALLY BROUGHT
IN DRY WEATHER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LINE OF SHOWERS AND TSTMS JUST AHEAD OF A COLD FRONT IS JUST MOVG
INTO THE MTNS OF SRN WV AND FAR SW VA AT THIS TIME. THIS LINE
SHOULD CONT PROGRESSING EASTWARD AND LIKELY BECOMING STRONGER. I
HAVE TIMED THE LINE OF TSTMS/GREATEST THEAT AT EACH OF THE TAF
SITES. FOR BLF AND LWB...WAS CONFIDENT ENOUGH TO HAVE A PREVAILING
GROUP AND TEMPO OF HEAVIER SHOWERS. FURTHER EAST...I HANDLED IT
WITH A TEMP GROUP OF 3 HOURS. TSTMS WILL LINGER LONGEST IN THE
DANVILLE AREA...TILL 01 TO 02Z. COULD HAVE SOME MVFR FOG OVERNIGHT
ONCE THE RAIN MOVES EAST OF THE AREA AND THERE IS SOME CLEARING. I
PUT SOME IFR FOG IN DANVILLE...AND LIFR AT LWB TOWARD MORNING.
LOOKS LIKE ALL FOG IN THE AREA WILL LIFT QUICKLY WITH A
STRENGTHENING NW FLOW...AROUND 13Z. VFR CONDITIONS ARE EXPECTED
REST OF THE DAY THURSDAY...WITH NW TO NORTH WINDS POSSIBLY AS HIGH
AS 10 KNOTS.

SERIES OF SHORT WAVE TROUGHS ARE EXPECTED TO PASS EAST THROUGH THE
SOUTHERN MID ATLANTIC REGION LATER FRIDAY INTO THE WEEKEND...EACH OF
WHICH WILL REINTRODUCE THE THREAT OF WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ALONG WITH LOCALIZED MAINLY MVFR RESTRICTIONS TO
VISIBILITY AND/OR CEILING.

OTHERWISE...EXPECT TO SEE GENERAL VFR CONDITIONS TO PREVAIL FOR MOST
OF THE TIME AT ALL TERMINAL FORECAST SITES FROM TONIGHT THROUGH THE
UPCOMING WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JJ
SHORT TERM...WERT
LONG TERM...AMS
AVIATION...JJ/WERT
Hazardous weather outlook, Jul 23, 2:48 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED JUL 23 2008

NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
242000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
348 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 739 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL MOVE EAST THROUGH THE MID ATLANTIC REGION THIS
TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE
AND BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-010-011-WVZ042>045-242000-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
348 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS EVENING...
PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE AND BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END FROM WEST TO EAST
OVER THE AREA BY MID EVENING AS COOLER AND DRIER AIR BEGINS TO
FILTER INTO THE AREA BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 2:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     PEMBROKE                37.32N 80.64W
07/23/2008                   GILES              VA   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN TO THE GROUND

&&

CACCIAPAGLIA
Local storm report, Jul 23, 2:40 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 N DANVILLE CITY       36.61N 79.42W
07/22/2008                   CITY OF DANVILLE   VA   PUBLIC

            TREES DOWN ON FRANKLIN PIKE

&&

JJACKSON
Local storm report, Jul 23, 2:44 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             RADFORD                 37.13N 80.57W
07/23/2008  M0.88 INCH       CITY OF RADFORD    VA   TRAINED SPOTTER

&&

CACCIAPAGLIA
Local storm report, Jul 23, 2:47 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             FAIRLAWN                37.15N 80.56W
07/23/2008  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

            HAIL LASTED 5 MINUTES

&&

CACCIAPAGLIA
Local storm report, Jul 23, 2:52 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RADFORD                 37.13N 80.57W
07/23/2008  M0.88 INCH       CITY OF RADFORD    VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Jul 23, 3:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             FAIRLAWN                37.15N 80.56W
07/23/2008  M1.25 INCH       PULASKI            VA   PUBLIC

            HAIL COVERED THE GROUND. HAIL LASTED 10 MINUTES

0355 PM     TSTM WND DMG     CHRISTIANSBURG          37.14N 80.40W
07/23/2008                   MONTGOMERY         VA   PUBLIC

            LARGE TREE BLOWN DOWN

0355 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
07/23/2008  M1.00 INCH       MONTGOMERY         VA   PUBLIC

            AT PLUM CREEK AND BLAIR STREET

&&

CACCIAPAGLIA

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
July 23, 3:12 PM EST
Where
Alleghany County, 2 mi SE of Ennice
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.529, -80.975

Large tree limbs were blown down. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
July 23, 4:45 PM EST
Where
Wilkes County, Wilkesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.150, -81.170

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Caswell

When
July 23, 7:03 PM EST
Where
Caswell County, 2.46 mi W of Leasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.403, -79.214

A tree was blown down at the intersection of Highways 158 and 119. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125441, 125443, 125444.